Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Neurocysticercosis, taking Valporic acid, normal EEG. Should I stop medicine?

Sir my name is manu kashyap. I was diagnoised with neurocysticercosis in jan.2010 after getting seizure in one side. After that I took albendazole and Valporic acid after cosulting doctor. Valporic acid dose was 500 mg twice. I am 34 years old. Recent CT scan showed healed neurocysticercosis. But I am still continuing with Valporic acid. Right now I am taking 800mg. My doctor says now you reduce it to 300 mg twic than 200mg twice and finally stop it. I have got EEG done recently it is normal. I am not getting confident to stop medicine I fear I might get seizure again. Pls. suggest me what to do. I am very much worried. Because some time I get strange sensation on right hand and my index finger always feel stifness. Pls. suggest me can I reduce and slowly stop medicine
Asked On : Sun, 14 Oct 2012
Answers:  1 Views:  118
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Neurologist 's  Response
Nov 2013
Thank you for posting your query.

Neurocysticercosis (NCC) is a fully treatable condition and the infection gets healed with albendazole. In your case, brain scan has been done, which has confirmed that the brain infection has healed.

NCC is not like epilepsy. In epilepsy, one has to continue medicines for long time, sometimes even lifelong. But in NCC, once the infection has completely healed, one can stop the anti-epileptic medications.

So, I would recommend that you follow your doctor's advice and gradually taper and stop valproic acid.

In very rare cases, fits may occur later, when we can always re-start valproic acid.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior consultant neurologist
Apollo Hospitals, Hyderabad
Answered: Wed, 17 Oct 2012
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor